Vomiting after anesthesia
Vomiting after anesthesia is a side effect of anesthesia that is feared by many patients. In medical terminology, what is known as post operative nausea and vomiting, or PONV for short, is also used. Without prophylaxis, up to 30% of patients will experience nausea and vomiting after general anesthesia, so this is a relatively common side effect. Ultimately, every third patient is affected by nausea and vomiting after an operation.
There are several factors that can lead to this. This includes drug properties, for example, but age and gender also play a role. Younger people and women are affected significantly more frequently than the rest of the population. However, not all mechanisms of formation are fully understood.
Read more on the subject at: Side effects of anesthesia, anesthesia in the elderly
Vomiting after anesthesia usually starts immediately after the procedure or after waking the patient. The Duration and strength the nausea and vomiting are however very different and depend on various factors.
Certain drugs, such as opioids and inhalation anesthetics, have a higher risk of vomiting after anesthesia than other drugs. The anesthetist will clarify this (anesthetist) the patient individually before the procedure.
Furthermore, the vomiting is also depends on individual factors of the person concernedso that a duration is very difficult to estimate. The doctors usually provide good prophylaxis, but vomiting can occur after the anesthesia. Most of the time it takes time up to 24 hours intermittently. The chances of vomiting recurring are still high within 35 hours of the procedure. To break the duration of this period it is advisable to act early with drug therapy against vomiting. Most often, combinations of several drugs are used.
The emergence and all causes of vomiting after anesthesia are at the time of research not yet finally clarified. There are a few, however Risk factorsthat appear to be secured. A distinction is made between patient-related and anesthesia-related risk factors.
A higher risk have Women and younger people compared to the rest of the population. People who have already suffered from travel sickness in their lifetime also seem to be affected more often. Furthermore are Smokers are affected much less often as a non-smoker. Having suffered from vomiting after anesthesia in the past, the risk of suffering from it again increases after the procedure.
Also certain Aspects of anesthesia are risk factors for vomiting after anesthesia. Ultimately, however, the exact causes are not clear. So-called volatile anesthetics seem to cause an increased risk. These are anesthetics that are inhaled. Also the Administration of opioids after or during the operation that seem Increase risk of vomiting after anesthesia. The type of surgery seems to have an impact, but this factor is not certain.
The vomiting itself is caused by special receptors in the brainto which messenger substances such as serotonin or dopamine bind. It is a complicated process that results from the interaction of different structures of the esophagus, the equilibrium and the nervous system. However, it is not clear why vomiting and nausea develop, especially after anesthesia.
Opioid pain relievers
Opioid pain relievers are administered in almost every anesthetic to ensure adequate pain relief. One of the most common side effects after taking opioids is nausea and vomiting. This is due to the special effect of opoid drugs in the Gehrin. Among other things, opioids stimulate Dopamine-dependent receptors in the Area postremacausing the vomiting center in the Formatio reticularis stimulated, causing nausea and vomiting.
Has a tendency to post-operative nausea known, or if there are many risk factors for the occurrence of postoperative nausea, antiemetic drugs (for nausea and vomiting) can be administered as prophylaxis immediately after induction of the anesthesia.
The diagnosis is relatively easy to make. The patients complain after the procedure Nausea and vomiting. Your general condition is worsened as a result. It can be caused by vomiting too Complications come that then further clarified diagnostically Need to become. This includes Electrolyte disorders or an obstruction to breathing.
However, the primary diagnosis of postoperative nausea and vomiting can easily be made by the patient vomiting and feeling sick immediately after surgery.
How long does the nausea last?
How long the postoperative nausea lasts is very individual and cannot be generalized. Some sufferers only have slight nausea in the first hour after waking up from anesthesia, while others continue to suffer from severe vomiting for hours. The duration and type of the operation are also not indicative of the severity of the nausea that may subsequently occur. Only the probability of the occurrence of postoperative nausea can be determined using the Apple scores calculate and establish the indication for prophylaxis.
Also read the article: PONV.
Vomiting after anesthesia is an unpleasant condition. Patients complain nausea and one Nausea. As a result, the general well-being is understandably limited, so that the perception of postoperative pain can also be different. Subjectively, many patients feel their symptoms are stronger and feel uncomfortable and sick.
Vomiting can cause it to Electrolyte disorders come, which can have very different consequences, such as one increased heart rate or a Tremble. If there are no protective reflexes, it can happen that Gastric juice from vomiting into the airways reaches, so that in the worst case a Mendelson syndrome can develop. This is pneumonia, which can cause breathing problems with shortness of breath and an insufficient supply of oxygen within 2 to 12 hours.
Also one Obstruction of the airways, which is known as airway obstruction, can arise during postoperative vomiting. Patients who have consumed solid food before an operation are particularly at risk.
What to do?
There is not much you can do about it yourself to avoid vomiting after the procedure. If you should suffer from it, it is important to yourself to report early to the nursing staff or the medical staff. It is very important that they initiate therapy quickly to relieve or stop the vomiting. It is advisable Keep calm and trying to calm down and relax. In any case, eating and drinking are usually not allowed directly after an operation. In the case of nausea and vomiting, however, you should refrain from doing this yourself in order not to induce further nausea and to reduce the risk of aspiration. Otherwise, however, there is unfortunately nothing that you can do against the vomiting yourself.
Have homeopathic remedies proven to be of no benefit or benefit in treating vomiting after anesthesia. It is strongly discouraged to take any homeopathic remedies after an operation. Some of these remedies contain alcohol or herbal ingredients that can only make vomiting worse.
It is also particularly in the hospital from taking medication independentlyunless it should be agreed with the treating doctor, to be expected, because for a good therapy success it must always be known what the patient is taking. Substances whose precise ingredients are not known are particularly problematic. Should complications, allergies or other problems arise, doctors and nursing staff cannot respond adequately. However, especially after anesthesia, the body should be spared and any complications should be avoided.
Vomiting after anesthesia in the child / toddler
Vomiting after anesthesia also affects children. Children before the age of 3 are rarely affected. After the age of 3, however, the frequency increases, so that it reaches its frequency peak between the ages of 6 and 10. The problem with children and infants is that the same risk factors cannot be assumed as for adults in order to be able to estimate the risk of vomiting after the operation.
A simplified system has been developed in order to be able to approximate the risk. According to this, children after the age of 3 are more likely to vomit after anesthesia. Furthermore, children who have already suffered from motion sickness themselves or their first-degree relatives have a higher risk of vomiting after anesthesia. There are two other risk factors that apply to children. On the one hand, this is an operation that takes longer than 30 minutes and, on the other hand, a squint operation (Strabismus operation). However, it is not clear why this is so.
The same therapeutic and preventive measures apply to children as to adults. However, the dosage of the drugs used can vary. In contrast to adults, the drugs are not given according to a fixed dosage schedule, but are specially adapted to the child's body weight.
Read more on the subject at: Anesthesia in children - procedure, risks, side effects
What can you do in advance to prevent vomiting after anesthesia?
Vomiting after anesthesia is unfortunately not something that can be particularly influenced by one's own behavior. Most risk factors are things that cannot be changed, such as age or gender. The patient also has no influence on the choice of anesthetic medication, and certain medications that can contribute to vomiting are often necessary for the procedure. As a patient, one should follow the instructions of the anesthetist prior to anesthesia. In particular, it is important not to eat or drink before anesthesia. The anesthetist will inform you in advance of the length of the period in which you should not eat or drink. This is very important for anesthesia, otherwise complications can occur. However, you cannot directly influence vomiting after anesthesia.